Texas, 2010

Funnel Cloud in Texas, September 12, 2010

September 12, 2010 · NWS LCH · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across southeast Texas during the afternoon hours on September 12. One thunderstorm produced a funnel cloud west of downtown Beaumont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered showers and thunderstorms developed across southeast Texas during the afternoon hours on September 12. One thunderstorm produced a funnel cloud west of downtown Beaumont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 12, 2:36 PM CST, 54 minutes earlier.

Area forecast discussion, Sep 12, 2:36 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
336 PM CDT SUN SEP 12 2010

.DISCUSSION...FRONTAL BOUNDARY ALIGNED FROM NEAR BATON ROUGE TO
LUFKIN. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AND
RAPIDLY INTENSIFIED ALONG FRONT AND WARNINGS NOW IN EFFECT
ACCORDINGLY. HAVE SENT OUT A ZONE UPDATE INCREASING POPS FOR THE
REMAINDER OF THE AFTERNOON.

FRONT AND BULK OF RAINS TO SINK SOUTH TO NEAR THE COAST BY LATE
AFTERNOON AND INTO THE COASTAL WATERS OVERNIGHT. THUS GRIDS AND
ZONES INDICATING LOWERING POPS INLAND OVERNIGHT. DRIER AIR TO SETTLE
INTO THE AREA FOR THE BEGINNING OF THE WORK-WEEK. HAVE INGESTED
GFS MOS DEWPOINTS INTO THE GRIDS. NAM APPEARS TOO ROBUST WITH
SURFACE DRY AIR ADVECTION. ACTUALLY SOMEWHAT CONCERNED THAT GFS
MOS MAY BE OVER-DOING IT ALSO. SURFACE ANALYSIS CURRENTLY SHOWING
DEWPOINTS HOLDING AT 70 OR ABOVE OVER LOUISIANA. WITH ALL
SAID...ANY NOTICEABLE RH DROP WILL OCCUR LATER TONIGHT.

DRY WEATHER PATTERN RETURNS MONDAY AS SOUTH TEXAS HIGH EDGES EAST.
WARM DAYS WILL CONTINUE...NIGHTS WILL BE COOLER AND LOWER
HUMIDITY WILL REMAIN IN PLACE INTO MID-WEEK. HAVE REINTRODUCED LOW
END RAIN CHANCES FOR LATTER IN THE WEEK AS OPERATIONAL MODELS
CONTINUES TO SHOW A REMOISTENING OF THE LOW LEVELS AND WEAKENING
OF THE RIDGE ALOFT.

&&

.MARINE...A WEAK FRONTAL BOUNDARY WILL SETTLE INTO THE NEAR
COASTAL WATERS OVERNIGHT AND MONDAY BRINGING VARIABLE WINDS AND A
CHANCE FOR SHOWERS AND THUNDERSTORMS. THE FRONT WILL THEN WASH OUT
WITH HIGH PRESSURE WILL BECOMING REESTABLISHED THROUGH MIDWEEK. THIS
WILL RESULT IN VERY LIMITED RAIN CHANCES WITH A MORE EASTERLY FLOW
DEVELOPING.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  72  94  68  94  72 /  30  10  10  10  10
KBPT  73  93  70  94  73 /  30  20  10  10  10
KAEX  66  95  60  94  66 /  20  10  10  10  10
KLFT  71  94  67  93  72 /  30  10  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

MARCOTTE
Hazardous weather outlook, Sep 12, 2:18 AM CST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
318 AM CDT SUN SEP 12 2010

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-131100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
318 AM CDT SUN SEP 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED...WITH THE
APPROACH OF A MIDWEST COLD FRONT. RAIN MAY BE HEAVY AT TIMES.

THE COLD FRONT WILL EXIT INTO THE COASTAL WATERS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COOL MIDWEST AIR MASS WILL MOVE IN BEHIND THE DEPARTED FRONT...
AND PERSIST THROUGH THE REMAINDER OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 12, 1:00 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
200 PM CDT SUN SEP 12 2010

LAZ030>033-041>043-052-122000-
EVANGELINE LA-ALLEN LA-BEAUREGARD LA-ST. LANDRY LA-VERMILION LA-
ACADIA LA-JEFFERSON DAVIS LA-CALCASIEU LA-
200 PM CDT SUN SEP 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR EVANGELINE...ALLEN...
BEAUREGARD...ST. LANDRY...VERMILION...ACADIA...JEFFERSON DAVIS AND
CALCASIEU PARISHES UNTIL 300 PM CDT...

AT 153 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 3 MILES NORTHEAST OF PINE ISLAND...
MOVING SOUTH AT 15 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  FENTON...BULLIER AND TOPSY BY 205 PM...
  EVANGELINE BY 210 PM...
  EGAN AND GILLIS BY 215 PM...
  JENNINGS BY 225 PM...
  WELSH AND MERMENTAU BY 230 PM...
  LEBLEU SETTLEMENT BY 235 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3006 9259 3036 9331 3085 9277 3048 9204

K. KUYPER
Special weather statement, Sep 12, 2:24 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
324 PM CDT SUN SEP 12 2010

LAZ027-030-031-041>045-051>053-TXZ181-182-215-216-122115-
VERNON LA-ALLEN LA-BEAUREGARD LA-UPPER ST. MARTIN LA-CAMERON LA-
LAFAYETTE LA-VERMILION LA-ACADIA LA-JEFFERSON DAVIS LA-CALCASIEU LA-
NEWTON TX-JASPER TX-JEFFERSON TX-IBERIA LA-ORANGE TX-
324 PM CDT SUN SEP 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR VERNON...ALLEN...BEAUREGARD...
CAMERON...LAFAYETTE...VERMILION...ACADIA...JEFFERSON DAVIS...
CALCASIEU...IBERIA AND ST. MARTIN PARISHES...SIGNIFICANT WEATHER
ADVISORY FOR NEWTON...JASPER...JEFFERSON AND ORANGE COUNTIES UNTIL
415 PM CDT...

AT 312 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LARGE CLUSTER OF STRONG THUNDERSTORMS OVER BEAUREGARD...CALCASIEU...
CAMERON...JEFFERSON DAVIS...ACADIA AND THE NORTHERN PORTIONS OF
VERMILION AND WESTERN LAFAYETTE PARISHES. IN SOUTHEAST TEXAS THE
COUNTY OF NEWTON. STORMS ARE MOVING SOUTHWEST AT 10 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  BIVENS BY 335 PM...
  LAKE CHARLES BY 340 PM...
  DE QUINCY BY 345 PM...
  WESTLAKE BY 350 PM...
  BUHLER BY 400 PM...
  FIELDS BY 410 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 2979 9317 2979 9365 2973 9385 2983 9387
      2985 9380 2997 9376 2992 9387 3101 9395
      3079 9301 3039 9304 3034 9220 3007 9189
      2971 9247

K. KUYPER

The radar

The Lake Charles radar (KLCH), 87 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Jefferson

When
September 12, 3:30 PM CST
Where
Jefferson County, 1.02 mi NNE of Amelia
Reported by
Broadcast Media
Coordinates
30.083, -94.122

KBMT-TV reported a funnel cloud west of downtown Beaumont.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260294.